Illinois, 2017Hail and Damaging Winds in Illinois, April 26, 2017
April 26, 2017 · NWS ILX · 10 events in 4 counties and zones
A cold front triggered scattered strong to severe thunderstorms across southeast Illinois during the afternoon of April 26th. Some of the storms produced damaging wind gusts of 65-75mph, as well as hail as large as half dollars.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front triggered scattered strong to severe thunderstorms across southeast Illinois during the afternoon of April 26th. Some of the storms produced damaging wind gusts of 65-75mph, as well as hail as large as half dollars. The most heavily impacted areas were from near Ste. Marie in Jasper County northeastward to Oblong in Crawford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 26, 2:16 PM CST, 43 minutes earlier.
Area forecast discussion, Apr 26, 2:16 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
316 PM CDT Wed Apr 26 2017
.SHORT TERM...(This evening through Thursday)
ISSUED AT 316 PM CDT Wed Apr 26 2017
A wet night is on tap across central and southeast Illinois as
periods of showers and thunderstorms accompany a slow moving cold
front and upper-level energy tracking along the boundary. The bulk
of the heavier rainfall and thunderstorms should be east of the area
by Midnight with the passage of the front and/or loss of diurnal
instability.
Aside from a low risk of showers in the morning, Thursday should end
up a mostly dry day as weak high pressure builds across the area.
Temperatures will be noticeably cooler in many areas than today, with
peak readings mainly around 60 degrees.
&&
.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 316 PM CDT Wed Apr 26 2017
The next stronger piece of upper-level energy will amplify the
broad/shallow troffing across the lower 48 states to start the
period. After a brief dry break, this will being a extended wet
weather period across the region through the weekend. Initially,
Thursday night into Friday night, the bulk of the heavier rainfall
will occur over the southeast 1/2 of the forecast area, closer to a
nearly stationary frontal boundary and associated richer moisture.
A vigorous wave within the mean troffing will lift northeast from the
southern/central Plains into the Great Lakes from Saturday into
Sunday night. The passage of this system will likely be accompanied
by significant rainfall across much of the forecast area, with the
heaviest rainfall likely to fall Saturday night. Much of the
forecast area is likely to see several inches of rainfall by the end
of the weekend. This much rain will result in significant rises on
area rivers, as well as non-river related flooding/flash flooding.
However, it is still too soon to pin-point exact locations/amounts.
So, do not plan to issue any flooding related watches at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 100 PM CDT Wed Apr 26 2017
A disturbance, and accompanying area of showers/storms, will
spread across the central Illinois terminals late this afternoon
into tonight. This precipitation will degrade conditions to at
least MVFR, with IFR conditions likely later tonight. A slow
improvement is expected Thursday morning.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Bak
LONG TERM...Bak
AVIATION...Bak
Hazardous weather outlook, Apr 26, 1:47 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
247 PM CDT Wed Apr 26 2017
ILZ036-040-041-047>050-271100-
Cass-Fulton-Mason-Menard-Morgan-Schuyler-Scott-
247 PM CDT Wed Apr 26 2017
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Isolated to scattered thunderstorms are expected to develop
during this afternoon, and then diminish during this evening after
sunset. Heavy rainfall of 1 to 1.5 inches is expected through
tonight with locally higher amounts possible east of the Illinois
river.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Flooding will continue along the Illinois River downstream of
Peoria into next week.
More showers and thunderstorms will be likely Friday night through
Sunday as a series of weather systems move through the area.
Rainfall amounts over this 3 day period could range from 3 to 4
inches, with the highest amounts falling Saturday night. The heavy
rain falling on saturated soil from earlier storms will produce
rapid runoff and a potential for localized flooding, as well as,
river flooding across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ027>031-037-271100-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
247 PM CDT Wed Apr 26 2017
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Isolated to scattered thunderstorms are expected to develop
during this afternoon, and diminish during this evening after
sunset. Heavy rainfall of 1 to 1.5 inches is expected through
tonight with locally higher amounts possible east of the Illinois
river.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
More showers and thunderstorms will be likely Friday night
through Sunday as a series of weather systems move through the
area. Rainfall amounts over this 3 day period could range from 2.5
to 3.5 inches, with the highest amounts falling Saturday night.
The heavy rain falling on saturated soil from earlier storms will
produce rapid runoff and a potential for localized flooding, as
well as, river flooding across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ038-042-043-051>053-271100-
Christian-De Witt-Logan-Macon-McLean-Sangamon-
247 PM CDT Wed Apr 26 2017
This Hazardous Weather Outlook is for portions of central
Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms will develop across the area during this
afternoon, and then diminish from the west after dark this
evening. Some of these storms could be strong from I-55 east,
with gusty winds and small hail being the primary threat. Heavy
rainfall of 1.25 to 1.75 inches will occur through tonight, with
locally higher amounts possible.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
More showers and thunderstorms will be likely Friday night
through Sunday as a series of weather systems move through the
area. Rainfall amounts over this 3 day period could range from 3.5
to 4.25 inches, with the highest amounts falling Saturday night.
The heavy rain falling on saturated soil from earlier storms will
produce rapid runoff and a potential for localized flooding, as
well as, river flooding across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from I-55 east until 7 pm.
ILZ044>046-054>057-061-271100-
Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion-
247 PM CDT Wed Apr 26 2017
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms are expected to develop and move into
east central Illinois during the late afternoon hours, and
diminish by early overnight. Some of these storms could be strong
to severe, with damaging wind gusts and hail the primary threat.
Heavy rainfall of 1 to 1.5 inches is expected, with locally higher
amounts from I-57 west.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
More showers and thunderstorms will be likely Friday night through
Sunday night as a series of weather systems move through the
area. Rainfall amounts over this 3 day period could range from
3 to 4 inches, with the highest amounts falling Saturday night.
The heavy rain falling on saturated soil from earlier storms will
produce rapid runoff and a potential for localized flooding, as
well as, river flooding across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from 4 to 9 pm today.
ILZ062-063-066>068-071>073-271100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
247 PM CDT Wed Apr 26 2017
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms will move northeast across southeast
Illinois during the mid and late afternoon hours, and diminish
by early overnight. There is a slight chance of severe storms,
with damaging wind gusts and large hail the primary threat.
Between a half and 1.5 inches of rain is expected through tonight
with the heaviest amounts from I-57 west.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
More showers and thunderstorms will be likely Friday afternoon
through Sunday night as a series of weather systems move through
the area. Rainfall amounts over this 3 day period could range from
3.5 to 4.5 inches. The heavy rain falling on saturated soil from
earlier storms will produce rapid runoff and a potential for
localized flooding, as well as, river flooding across the region.
In addition, there is a slight risk that some of the storms Friday
night could become severe with damaging winds and large hail the
main threat.
Flooding along the Little Wabash river near Clay City is expected
to develop overnight Friday night and continue into early next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed through 9 pm today.
07
In the hours before
Local storm report, Apr 26, 2:41 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
341 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND GST 2 SW XENIA 38.62N 88.66W
04/26/2017 E65 MPH CLAY IL EMERGENCY MNGR
&&
SBAKERLocal storm report, Apr 26, 2:52 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
352 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND GST S FLORA 38.67N 88.48W
04/26/2017 M50 MPH CLAY IL EMERGENCY MNGR
&&
SBAKERSpecial weather statement, Apr 26, 2:53 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
353 PM CDT WED APR 26 2017
ILZ066-067-262145-
Jasper-Effingham-
353 PM CDT WED APR 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JASPER AND EFFINGHAM
COUNTIES UNTIL 445 PM CDT...
At 353 PM CDT, Doppler radar was tracking a strong thunderstorm near
Watson, or 11 miles south of Effingham, moving northeast at 55 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Effingham, Altamont, Teutopolis, Watson, Dieterich, Edgewood,
Shumway, Montrose, Wheeler, Hidalgo, Moccasin, Mason, Yale, Rose
Hill, Heartville, Lake Sara, Gila, Effingham County Airport,
Elliotstown and Altamont Reservoir.
This includes the following highways...
Interstate 57 between mile markers 143 and 166.
Interstate 70 between mile markers 80 and 104.
A severe thunderstorm watch remains in effect until 700 PM CDT for
south central and southeastern Illinois.
LAT...LON 3898 8881 3921 8872 3919 8847 3917 8847
3917 8825 3915 8797 3891 8835 3891 8881
TIME...MOT...LOC 2053Z 240DEG 49KT 3896 8856
07Thunderstorm Wind, Clay
- When
- April 26, 2:59 PM CST to 3:04 PM CST
- Where
- Clay County, 1.58 mi N of Hord
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.903, -88.521
Power lines were blown down at Route 45 North and Cheetah Lane.
Thunderstorm Wind, Clay
- When
- April 26, 3:08 PM CST to 3:13 PM CST
- Where
- Clay County, Clay City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 38.680, -88.350
A tree was blown down onto a trailer.
Thunderstorm Wind, Jasper
- When
- April 26, 3:25 PM CST to 3:30 PM CST
- Where
- Jasper County, 2 mi S of St Marie
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 38.901, -88.020
Three machine sheds were damaged south of Ste. Marie, including one that had its roof blown off. A power pole was broken and power lines were downed, causing a power outage.
Thunderstorm Wind, Jasper
- When
- April 26, 3:28 PM CST to 3:33 PM CST
- Where
- Jasper County, 3.9 mi E of St Marie
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.924, -87.948
A hog confinement building was destroyed near the Jasper-Crawford County line.
Hail, Crawford
- When
- April 26, 3:33 PM CST to 3:38 PM CST
- Where
- Crawford County, Oblong
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.000, -87.920
Thunderstorm Wind, Crawford
- When
- April 26, 3:33 PM CST to 3:38 PM CST
- Where
- Crawford County, Oblong
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.000, -87.920
The roof of a business was damaged in Oblong.
Thunderstorm Wind, Crawford
- When
- April 26, 3:34 PM CST to 3:39 PM CST
- Where
- Crawford County, Oblong
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 39.000, -87.920
Numerous trees were blown down on a property on the northeast side of Oblong.
Thunderstorm Wind, Clark
- When
- April 26, 3:45 PM CST to 3:50 PM CST
- Where
- Clark County, Martinsville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 39.330, -87.880
Numerous trees were blown down.
Thunderstorm Wind, Clark
- When
- April 26, 3:48 PM CST to 3:53 PM CST
- Where
- Clark County, West Union
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 39.220, -87.670
Numerous trees were blown down.
Thunderstorm Wind, Clark
- When
- April 26, 3:58 PM CST to 4:03 PM CST
- Where
- Clark County, Marshall
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 39.380, -87.700
Numerous trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, April 26 to 27, 2017$283,000 · EF1 · 27 events
- Tornadoes and Hail in Kentucky, April 26, 2017$527,000 · EF1 · 10 events
- Tornado and Flash Flooding in Arkansas, April 26, 2017$225,000 · EF0 · 34 events
- Flash Flooding and Hail in Arkansas, April 26, 2017$345,000 · 1.75 in hail · 11 events
- Ice Storm and Winter Weather in Michigan, April 26 to 27, 2017$350,000 · 9 events
- Hail in Texas, April 26, 2017$175,000 · 2 in hail · 9 events
- Damaging Winds in Missouri, April 26, 2017$200,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Indiana, April 26, 2017$60,000 · 1.75 in hail · 21 events
- Wildfire in Florida, April 26, 2017$50,000 · 1 event
- Flooding and Hail in Illinois, April 26 to 30, 2017$31,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Texas, April 26, 20171.75 in hail · 22 events
- Winter Storm in Wyoming, April 26 to 29, 201712 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691545, 691547, 691559, 691561, 691544, 691549, 691550, 691551, 691553, 691554.